Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 40, NWS Grand Junction, CO

October 19, 2012Moffat County, Rio Blanco County, Colorado

NWS Grand Junction, CO issued this red flag warning at Oct 19, 2012, 2:15 PM MDT for Moffat County, Rio Blanco County, Colorado. It took effect at Oct 20, 2012, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2012, 2:15 PM MDT (20:15 UTC)
In effect from
Oct 20, 2012, 1:00 PM MDT
Expired
Oct 20, 2012, 7:00 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 138 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WWUS85 KGJT 192015
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT FRI OCT 19 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SATURDAY FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200 AND 202 IN NORTHWEST COLORADO...

.THE UPPER RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE GREAT
BASIN BREAKS DOWN TONIGHT AND SATURDAY AS A STRONG PACIFIC JET
MOVES INTO THE NORTHERN ROCKIES. THIS WILL RESULT IN A TIGHTENING
OF THE GRADIENT AND STRENGTHENING SURFACE WINDS THIS WEEKEND.

COZ200-202-201100-
/O.NEW.KGJT.FW.W.0040.121020T1900Z-121021T0100Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
215 PM MDT FRI OCT 19 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SATURDAY FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200 AND 202 IN NORTHWEST COLORADO...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT FROM 1 PM TO 7 PM MDT SATURDAY.

* AFFECTED AREA...IN NORTHWEST COLORADO...

  FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA...AND 
  FIRE WEATHER ZONE 202 WHITE  RIVER FORECAST AREA.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...12 TO 16 PERCENT.

* IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL
  FIRE WEATHER CONDITIONS AND INCREASE THE POTENTIAL FOR RAPID
  FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
3 follow-up statements
698 
WWUS85 KGJT 201038
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 AM MDT SAT OCT 20 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER
ZONES 200 AND 202 IN NORTHWEST COLORADO...

.THE UPPER RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE GREAT
BASIN BREAKS DOWN TODAY AS A STRONG PACIFIC JET MOVES INTO THE
NORTHERN ROCKIES. THIS WILL RESULT IN A TIGHTENING OF THE GRADIENT
AND STRENGTHENING SURFACE WINDS THIS WEEKEND.

COZ200-202-210100-
/O.CON.KGJT.FW.W.0040.121020T1900Z-121021T0100Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
438 AM MDT SAT OCT 20 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY
FUELS FOR FIRE WEATHER ZONES 200 AND 202...

* AFFECTED AREA...
    IN COLORADO... 
  	FIRE WEATHER ZONE 200 LITTLESNAKE FORECAST AREA
	FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL CREATE 
  CRITICAL FIRE WEATHER CONDITIONS AND INCREASE THE POTENTIAL 
  FOR RAPID FIRE SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
782 
WWUS85 KGJT 201903
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
103 PM MDT SAT OCT 20 2012

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200 AND 202 IN NORTHWEST COLORADO...

.THE UPPER RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE GREAT
BASIN BREAKS DOWN TODAY AS A STRONG PACIFIC JET MOVES INTO THE
NORTHERN ROCKIES. THIS WILL RESULT IN A TIGHTENING OF THE
GRADIENT AND STRENGTHENING SOUTHWEST SURFACE WINDS.

COZ200-202-210100-
/O.CON.KGJT.FW.W.0040.000000T0000Z-121021T0100Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
103 PM MDT SAT OCT 20 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER
ZONES 200 AND 202...

* AFFECTED AREA...IN NORTHWEST COLORADO... 

  FIRE WEATHER ZONE 200 LITTLE  SNAKE FORECAST AREA...AND 
  FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL CREATE 
  CRITICAL FIRE WEATHER CONDITIONS AND INCREASE THE POTENTIAL 
  FOR RAPID FIRE SPREAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
472 
WWUS85 KGJT 210048
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
648 PM MDT SAT OCT 20 2012

COZ200-202-210200-
/O.EXP.KGJT.FW.W.0040.000000T0000Z-121021T0100Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
648 PM MDT SAT OCT 20 2012

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
FIRE WEATHER ZONES 200 AND 202...

SURFACE WINDS ARE DIMINISHING AND RELATIVE HUMIDITY IS RISING
STEADILY...THUS THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Oct 19, 10:48 AM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 19, 10:48 AM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MDT FRI OCT 19 2012

.UPDATE...
ISSUED AT 1044 AM MDT FRI OCT 19 2012

EVERYTHING ON TRACK FOR ANOTHER NICE...AUTUMN DAY. A COLD FRONT IS
MOVING OVER THE NRN ROCKIES TODAY WHICH MAY ALLOW SOME HIGH SCT
CLOUDS TO MOVE OVER AREAS N OF I-70 THOUGH PLENTY OF SUN IS STILL
EXPECTED. NO CHANGES TO FORECAST FOR THIS UPDATE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 304 AM MDT FRI OCT 19 2012

A MAJOR PATTERN CHANGE WILL BEGIN TO TAKE PLACE BY EARLY NEXT WEEK
AS A LONGWAVE TROUGH BECOMES ESTABLISHED OVER THE WEST.

THE FLOW WILL BECOME INCREASINGLY ZONAL BY TONIGHT AS SIGNIFICANT
STORM ENERGY MOVES INTO THE PACIFIC NORTHWEST AND THEN INTO THE
NRN ROCKIES. OUR REGION WILL REMAIN DRY WITH MODERATING TEMPS.
THE ONLY CHANGE FROM PERSISTENCE SEEN SATURDAY IS THE TROF OFF
THE WEST COAST BEGINS TO DEEPEN...WHICH BACKS THE FLOW ALOFT TO
THE SW OVER OUR AREA. THIS WILL BRING WARMING TEMPS WITH READINGS
EXPECTED TO BE 4-8 DEGREES ABOVE SEASONAL NORMALS. P-GRADS ALSO
TIGHTEN ESPECIALLY ACROSS THE NORTH FOR LOCALLY BREEZY CONDITIONS
IN THE AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 304 AM MDT FRI OCT 19 2012

LITTLE CHANGE IS SEEN SATURDAY NIGHT OVER OUR CWA...HOWEVER DEEPER
MOISTURE LURKING TO THE WEST BEGINS TO CREEP TOWARD OUR CWA. BY
SUNDAY AFTERNOON A BROAD BAROCLINIC ZONE STRETCHED FROM SW TO NE
WILL BE ENTERING NWRN UT. AT THE SAME TIME MOISTURE AND LIMITED
FORCING INCREASE OVER NERN UT/NWRN CO. EXPECT SOME CONVECTION TO
BREAK OUT IN THAT AREA BY AFTERNOON. EXITING BRANCH OF THE JET SAGS
SWRD OVER THE NWRN PART OF THE FCST AREA SUNDAY NIGHT PROVIDING SOME
LIFT...HELPING TO PRODUCE SCATTERED MTN SHWRS. HIGHEST POPS WILL BE
OVER THE ERN UINTAS.

THE WESTERN TROUGH SWINGS INLAND BY MIDWEEK WITH THE EC AND GFS IN
DECENT AGREEMENT. PRECIPITATION POTENTIAL WILL BE INCREASING AS
PACIFIC MOISTURE DEEPENS AND STRONG PULSE OF ENERGY ARRIVES
WEDNESDAY AND WEDNESDAY NIGHT. HAVE INCREASED POPS SLIGHTLY TO
ACCOUNT FOR THIS. TEMPS WILL BE RUNNING ON THE WARM SIDE OF NORMAL
UNTIL THE TROUGH PASSES...WITH READINGS COOLING BACK TO MORE
SEASONAL VALUES BY THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z NOON SATURDAY)
ISSUED AT 304 AM MDT FRI OCT 19 2012

MOSTLY CLEAR SKIES CONTINUE TODAY...TONIGHT AND TOMORROW. NO
AVIATION CONCERNS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE...TGR
SHORT TERM...JDC/MC
LONG TERM...JDC/MC
AVIATION...TGR
Hazardous weather outlook, Oct 19, 5:05 AM MDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MDT FRI OCT 19 2012

COZ001>014-017>023-UTZ022>025-027>029-201200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
505 AM MDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY CONDITIONS WILL BE IN PLACE THROUGH THIS WEEKEND. THE NEXT
CHANCE OF SHOWERS WILL ARRIVE SUNDAY NIGHT AND CONTINUE THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.